Immunosuppressant-Related Lower Eyelid Edema in Transplant Patients

Sarah A. Logan, Preeti J. Thyparampil, Michael T. Yen*

*Corresponding author for this work

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Solid organ transplantation is the preferred method of treatment for a number of advanced medical conditions, but it requires systemic immunosuppression to prevent transplant rejection. The authors report 2 unique cases of persistent eyelid edema following solid organ transplantation believed to be related to their systemic immunosuppression. The eyelid findings developed after initiation of the immunosuppressant sirolimus. In 1 patient, the eyelid edema has persisted despite discontinuation of the medication. In the second patient, the immunosuppression could not be altered; therefore, he underwent surgical excision of the edematous lower eyelid. Sirolimus associated eyelid edema is an important medication side effect for ophthalmic and eyelid specialists to consider when a patient with a history of organ transplantation presents with localized noninflamed eyelid edema. This edema can persist despite discontinuation of the medication. Surgical excision of the edematous eyelid can achieve good results.

Original languageEnglish (US)
Pages (from-to)S58-S60
JournalOphthalmic Plastic and Reconstructive Surgery
Volume33
Issue number3S
DOIs
StatePublished - May 1 2017

Fingerprint

Eyelids
Immunosuppressive Agents
Edema
Transplants
Organ Transplantation
Immunosuppression
Sirolimus
Graft Rejection

ASJC Scopus subject areas

  • Surgery
  • Ophthalmology

Cite this

@article{b1b89b90ffaa44daa275b94e7c0b3016,
title = "Immunosuppressant-Related Lower Eyelid Edema in Transplant Patients",
abstract = "Solid organ transplantation is the preferred method of treatment for a number of advanced medical conditions, but it requires systemic immunosuppression to prevent transplant rejection. The authors report 2 unique cases of persistent eyelid edema following solid organ transplantation believed to be related to their systemic immunosuppression. The eyelid findings developed after initiation of the immunosuppressant sirolimus. In 1 patient, the eyelid edema has persisted despite discontinuation of the medication. In the second patient, the immunosuppression could not be altered; therefore, he underwent surgical excision of the edematous lower eyelid. Sirolimus associated eyelid edema is an important medication side effect for ophthalmic and eyelid specialists to consider when a patient with a history of organ transplantation presents with localized noninflamed eyelid edema. This edema can persist despite discontinuation of the medication. Surgical excision of the edematous eyelid can achieve good results.",
author = "Logan, {Sarah A.} and Thyparampil, {Preeti J.} and Yen, {Michael T.}",
year = "2017",
month = "5",
day = "1",
doi = "10.1097/IOP.0000000000000615",
language = "English (US)",
volume = "33",
pages = "S58--S60",
journal = "Ophthalmic Plastic and Reconstructive Surgery",
issn = "0740-9303",
publisher = "Lippincott Williams and Wilkins",
number = "3S",

}

Immunosuppressant-Related Lower Eyelid Edema in Transplant Patients. / Logan, Sarah A.; Thyparampil, Preeti J.; Yen, Michael T.

In: Ophthalmic Plastic and Reconstructive Surgery, Vol. 33, No. 3S, 01.05.2017, p. S58-S60.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Immunosuppressant-Related Lower Eyelid Edema in Transplant Patients

AU - Logan, Sarah A.

AU - Thyparampil, Preeti J.

AU - Yen, Michael T.

PY - 2017/5/1

Y1 - 2017/5/1

N2 - Solid organ transplantation is the preferred method of treatment for a number of advanced medical conditions, but it requires systemic immunosuppression to prevent transplant rejection. The authors report 2 unique cases of persistent eyelid edema following solid organ transplantation believed to be related to their systemic immunosuppression. The eyelid findings developed after initiation of the immunosuppressant sirolimus. In 1 patient, the eyelid edema has persisted despite discontinuation of the medication. In the second patient, the immunosuppression could not be altered; therefore, he underwent surgical excision of the edematous lower eyelid. Sirolimus associated eyelid edema is an important medication side effect for ophthalmic and eyelid specialists to consider when a patient with a history of organ transplantation presents with localized noninflamed eyelid edema. This edema can persist despite discontinuation of the medication. Surgical excision of the edematous eyelid can achieve good results.

AB - Solid organ transplantation is the preferred method of treatment for a number of advanced medical conditions, but it requires systemic immunosuppression to prevent transplant rejection. The authors report 2 unique cases of persistent eyelid edema following solid organ transplantation believed to be related to their systemic immunosuppression. The eyelid findings developed after initiation of the immunosuppressant sirolimus. In 1 patient, the eyelid edema has persisted despite discontinuation of the medication. In the second patient, the immunosuppression could not be altered; therefore, he underwent surgical excision of the edematous lower eyelid. Sirolimus associated eyelid edema is an important medication side effect for ophthalmic and eyelid specialists to consider when a patient with a history of organ transplantation presents with localized noninflamed eyelid edema. This edema can persist despite discontinuation of the medication. Surgical excision of the edematous eyelid can achieve good results.

UR - http://www.scopus.com/inward/record.url?scp=85019929850&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85019929850&partnerID=8YFLogxK

U2 - 10.1097/IOP.0000000000000615

DO - 10.1097/IOP.0000000000000615

M3 - Article

VL - 33

SP - S58-S60

JO - Ophthalmic Plastic and Reconstructive Surgery

JF - Ophthalmic Plastic and Reconstructive Surgery

SN - 0740-9303

IS - 3S

ER -